Limits...
Medication error report: Intrathecal administration of labetalol during obstetric anesthesia.

Laha B, Hazra A - Indian J Pharmacol (2015 Jul-Aug)

Bottom Line: The situation was rescued by converting to general anesthesia.The cesarean delivery was uneventful, and mother as well as newborn child showed no ill-effect.This particular medication error was attributable to a failure on the part of the doctors administering the injection to read and cross-check medication labels and the practice of keeping multiple injections together.

View Article: PubMed Central - PubMed

Affiliation: Department of Anesthesiology, Midnapore Medical College and Hospital, Midnapur, West Bengal, India.

ABSTRACT
Labetalol, a combined alfa and beta-adrenergic receptor antagonist, is used as an antihypertensive drug. We report a case of an acute rise in blood pressure and lower limb pain due to the inadvertent intrathecal administration of labetalol, mistaking it for bupivacaine, during obstetric anesthesia. The situation was rescued by converting to general anesthesia. The cesarean delivery was uneventful, and mother as well as newborn child showed no ill-effect. This particular medication error was attributable to a failure on the part of the doctors administering the injection to read and cross-check medication labels and the practice of keeping multiple injections together. In the absence of an organized medication error reporting system and action on that basis, such events may recur in future.

No MeSH data available.


Related in: MedlinePlus

The ampoule of labetalol from which the injection was drawn shown side by side with an ampoule of spinal bupivacaine from which it should have been drawn. They are similar in appearance though labeling is distinct
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4527074&req=5

Figure 1: The ampoule of labetalol from which the injection was drawn shown side by side with an ampoule of spinal bupivacaine from which it should have been drawn. They are similar in appearance though labeling is distinct

Mentions: Labetalol injection had been given by mistake instead of spinal bupivacaine. The mix-up had occurred in picking up the vial from the anesthetic injection tray on which multiple ampoules and vials were kept. An intern had picked up the ampoule, broken the top and held it while the resident drew up the injection in the syringe without reading the label. The ampoules [Figure 1] were similar in size and amber colored although the labeling was distinct.


Medication error report: Intrathecal administration of labetalol during obstetric anesthesia.

Laha B, Hazra A - Indian J Pharmacol (2015 Jul-Aug)

The ampoule of labetalol from which the injection was drawn shown side by side with an ampoule of spinal bupivacaine from which it should have been drawn. They are similar in appearance though labeling is distinct
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4527074&req=5

Figure 1: The ampoule of labetalol from which the injection was drawn shown side by side with an ampoule of spinal bupivacaine from which it should have been drawn. They are similar in appearance though labeling is distinct
Mentions: Labetalol injection had been given by mistake instead of spinal bupivacaine. The mix-up had occurred in picking up the vial from the anesthetic injection tray on which multiple ampoules and vials were kept. An intern had picked up the ampoule, broken the top and held it while the resident drew up the injection in the syringe without reading the label. The ampoules [Figure 1] were similar in size and amber colored although the labeling was distinct.

Bottom Line: The situation was rescued by converting to general anesthesia.The cesarean delivery was uneventful, and mother as well as newborn child showed no ill-effect.This particular medication error was attributable to a failure on the part of the doctors administering the injection to read and cross-check medication labels and the practice of keeping multiple injections together.

View Article: PubMed Central - PubMed

Affiliation: Department of Anesthesiology, Midnapore Medical College and Hospital, Midnapur, West Bengal, India.

ABSTRACT
Labetalol, a combined alfa and beta-adrenergic receptor antagonist, is used as an antihypertensive drug. We report a case of an acute rise in blood pressure and lower limb pain due to the inadvertent intrathecal administration of labetalol, mistaking it for bupivacaine, during obstetric anesthesia. The situation was rescued by converting to general anesthesia. The cesarean delivery was uneventful, and mother as well as newborn child showed no ill-effect. This particular medication error was attributable to a failure on the part of the doctors administering the injection to read and cross-check medication labels and the practice of keeping multiple injections together. In the absence of an organized medication error reporting system and action on that basis, such events may recur in future.

No MeSH data available.


Related in: MedlinePlus